Thunderstorm Wind, Otero
- When
- August 4, 7:00 PM MST to 7:10 PM MST
- Where
- Otero County, 2 mi S of Rocky Ford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.017, -103.717
A microburst damaged roofs and took down trees and 15 utility poles south of Rocky Ford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A microburst damaged roofs and took down trees and 15 utility poles south of Rocky Ford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 12:32 PM MST, 6 hours 28 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 132 PM MDT MON AUG 4 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY). CHALLENGES INVOLVE POPS OVER THE NEXT 24 HOURS. CURRENTLY...WATER VAPOR IMAGERY SHOWS ABUNDANT MID AND HIGH LEVEL MOISTURE OVER CWFA...WITH 50S AND 60S DEW POINTS AT THE SURFACE IN THE EASTERN PLAINS. LAPS ANALYSIS SHOWS CAPES WELL OVER 2000 J/KG IN FAR EAST COUNTIES WITH LITTLE CAP. THUNDERSTORMS ALREADY ERUPTING JUST TO THE NORTH OF OUR CWFA AND BUILDING SOUTH INTO KIOWA COUNTY ATTM. A LOT OF CUMULUS AND A FEW SHOWERS/THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN. LATE AFTERNOON AND TONIGHT...VERY POSSIBLE THAT STORMS WILL FIRE IN OUR FAR EASTERN COUNTIES AND CONTINUE FOR A TIME THIS EVENING. MESOETA IS SHOWING SOME MOISTURE IN THE EAST WHICH PUSHES WESTWARD THROUGH THE SOUTHEAST PLAINS THIS EVENING. AT THIS TIME HAVE ELECTED TO KEEP ISOLATEDS EVERYWHERE...BUT THE 20S ARE IN THE EASTERN PLAINS. LOW TEMPS SHOULD BE CLOSER TO THE ETA TEMP GUIDANCE. TUESDAY...INHERITED ISOLATED POPS...AND NO POPS IN THE SOUTHEAST... BUT THE MESOETA SHOWS SOME INSTABILITY AND MOISTURE IN THE SOUTHEAST PLAINS AND LIMITED MOISTURE ELSEWHERE. SO WILL PAINT 20 POPS EVERYWHERE IN THE AFTERNOON. MID LEVEL MESOETA TEMPS REALLY DONT LOWER AT ALL FROM TODAY SO WAS TEMPTED TO KEEP THE SAME TEMPS AS TODAY...BUT DECIDED TO LOWER THEM A DEGREE OR TWO...THINKING THE MESOETA MAY BE JUST A TAD WARM...CONSIDERING THERE IS A WEAK SURGE FROM THE NORTH. ETA GUIDANCE IS THE BEST BY FAR...BUT STILL TOO LOW. -TLM- LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY). HOT AND PREDOMINANTLY DRY WEATHER PATTERN SETTING UP THROUGH THE WEEK. THE RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE REGION... PRODUCING ABOVE NORMAL TEMPS AND DRY CONDITIONS INTO THE WEEKEND. THE HIGH PRES IS EXPECTED TO SLIDE TO THE EAST SLIGHTLY...POSSIBLY DRAWING UP A BIT MORE MOISTURE FOR THE SW MTS ON THURSDAY AS THE FLOW BECOMES MORE SOUTHERLY. OTHERWISE...SLIGHT CHANCE POPS ACROSS THE CWA LOOK GOOD...WITH SLIGHTLY HIGHER CHANCES FOR PRECIP OVER THE HIGHER TERRAIN DUE TO TOPOGRAPHY AND A LITTLE BIT OF MOISTURE TO WORK WITH. SEE LITTLE NEED TO ADJUST FORECAST GRIDS MUCH AT ALL...WITH MAX TEMPS ACROSS THE E PLAINS PUSHING 100 EACH DAY. ON WED THERE IS SOME ELEVATED CAPE FORECAST ALONG THE CO/KS BORDER AS THE DRYLINE SETS UP...BUT ISOLATED POPS FOR THE PLAINS STILL LOOKS LIKE THE WAY TO GO. FOR THE EXTENDED (FRIDAY THROUGH MONDAY): REGION REMAINS AT THE MERCY OF THE SLIGHT VACILLATIONS OF THE UPPER HIGH. EXTENDED MODELS INDICATE THAT THE RIDGE AXIS SHOULD BE RIGHT OVER/JUST EAST OF THE CWA ON FRIDAY...THEN START TO SHIFT WEST ON SAT...THEN BE WEST OF THE CWA FOR SUNDAY AND MONDAY. THIS WOULD INDICATE AVAILABILITY OF THE MONSOON TAP FOR FRI INTO SAT...THEN DRIER SUN AND MON. ONGOING GRIDS CONTINUED HOT TEMPS WITH CHANCE POPS SW MTS FRI AND SLIGHT CHANCES ELSEWHERE...THEN SLIGHT CHANCE EVERYWHERE FOR SAT THRU MON. WILL BUMP UP SW MT POPS ON SAT...AND LET REST OF GRID FORECAST RIDE. MOORE // .PUB...NONE.
COZ058>089-093>099-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS LATER THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO AFTER 1200 PM TODAY. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND 1 INCH AND WIND GUSTS AROUND 60 MPH ACROSS THE SOUTHEAST COLORADO PLAINS. THIS INCLUDES THE COUNTIES OF KIOWA...BENT...PROWERS...AND BACA. ACROSS THE INTERSTATE 25 CORRIDOR...MOUNTAINS...AND HIGH MOUNTAIN VALLEYS...THE MAIN THREAT FROM ANY THUNDERSTORM WOULD BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL AROUND 1/4 INCH IN DIAMETER THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...DEVELOPING OVER THE MOUNTAINS BETWEEN NOON AND 100 PM...AND MOVING OFF INTO THE ADJACENT PLAINS IN THE MID TO LATE AFTERNOON. THE MAIN THREAT FROM THUNDERSTORMS OVER AND NEAR THE MOUNTAINS WILL BE LIGHTNING...AND WIND GUSTS TO 40 MPH. ONE OR TWO STRONG STORMS WILL BE POSSIBLE NEAR THE COLORADO KANSAS BORDER ON WEDNESDAY...WHERE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS. METZE/KT
The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332932.